What can I do to avoid withdrawal symptoms when stopping my antidepressant prescription?
Experiencing withdrawal symptoms from stopping the use of certain antidepressants is also known
as antidepressant discontinuation syndrome. While not a formal psychiatric diagnosis,
antidepressant withdrawal occurs in about 20 percent of patients after sudden
discontinuation of certain antidepressants that were taken for at least six weeks. Common
symptoms include upset stomach, nausea, flu-like symptoms, insomnia, and sensory
To minimize the risk of withdrawal symptoms, do not stop taking your antidepressant without first consulting your physician. After feeling better on an antidepressant, many patients are tempted to stop taking it. However, counseling by the doctor is important because the depression may not, in fact, be in remission, or the doctor needs to work on a plan for medication discontinuation with the patient.
Each patient and his or her medical history are different, and therefore drug regimens may vary from person to person. To avoid some of the common withdrawal symptoms, gradually tapering off antidepressants is often recommended. The patient may be advised to gradually reduce his or her dosage over time (often several weeks to several months). Again, this period of time depends on the patient and his or her health history and dosage amount.
Learn more about depression and its treatments in the Health Encyclopedia.
Get information about your medications.
If you're looking for more specific answers to specific questions, ask a Walgreens pharmacist here.